Wyoming, 2011

Hail and Damaging Winds in Wyoming, July 13, 2011

July 13, 2011 · NWS CYS · 6 events in 4 counties and zones

Isolated severe thunderstorms developed over south central Wyoming and spread east into southeast Wyoming during the evening. The storms produced damaging wind gusts and some large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Isolated severe thunderstorms developed over south central Wyoming and spread east into southeast Wyoming during the evening. The storms produced damaging wind gusts and some large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 13, 4:22 PM MST, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 13, 4:22 PM MST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
522 PM MDT WED JUL 13 2011

.UPDATE...

&&

.AVIATION...00Z TAFS

SOME CONCERN TONIGHT WITH LOW CLOUDS MOVING INTO OUR SOUTHERN
PANHANDLE AIRPORTS. LATEST SATELLITE IMAGERY IS SHOWING LOW
STRATUS IN WEST CENTRAL NEBRASKA...WHICH MATCHES UP WELL WITH
LATEST HRRR FORECAST. HRRR BRINGS THIS STRATUS INTO KAIA AND KSNY
NEAR THE 06Z TIMEFRAME AND ACROSS MUCH OF THE PANHANDLE
AFTERWARDS. WILL CONTINUE TO MONITOR UPSTREAM OBSERVATIONS AND
UPDATE AS NEEDED.

CLAYCOMB

&&

.PREV DISCUSSION... /ISSUED 227 PM MDT WED JUL 13 2011/

SHORT TERM...THIS AFTERNOON THROUGH FRIDAY NIGHT
EARLY AFTERNOON WATER VAPOR IMAGERY SHOWED AN AMPLIFIED UPPER
LEVEL PATTERN WITH A RIDGING OVER THE CENTRAL/SOUTHERN CONUS
AND TROUGHS OVER THE WESTERN AND NORTHEASTERN CONUS. THE SHORT
WAVE RESPONSIBLE FOR THE SEVERE WEATHER LATE TUESDAY HAS MOVED
NORTHEAST INTO THE WESTERN DAKOTAS. UPSTREAM FROM THIS FEATURE...
DRIER AIR ALOFT WAS SURGING NORTHEAST TOWARD THE CENTRAL ROCKIES.
SOME CONVECTION WAS DEVELOPING FROM WESTERN WYOMING INTO EASTERN
UTAH AND WESTERN COLORADO ASSOCIATED WITH A WEAK IMPULSE EMBEDDED
IN THE SOUTHWESTERLY FLOW ALOFT. ISOLATED TO SCATTERED THUNDERSTORMS
WILL FORM ALONG THE FRONT RANGE DURING THE MID TO LATE AFTERNOON
AND SLOWLY MOVE EAST ONTO THE HIGH PLAINS THROUGH THE EVENING.
WITH DRIER AIR ALOFT...THERE WILL BE A GREATER THREAT FOR WIND
GUSTS TO 60 MPH AND MARGINALLY SEVERE HAIL WITH A FEW OF THE
THUNDERSTORMS...ESPECIALLY FROM THE SOUTHERN RANGE FOOTHILLS EAST
TO KIMBALL. WITH FASTER STORM MOTION...NOT EXPECTING A FLASH FLOOD
THREAT WITH THE STRONGER THUNDERSTORMS.

THE 12Z DETERMINISTIC MODELS AND THEIR ENSEMBLE OUTPUT MAINTAIN
GOOD RUN-TO-RUN CONSISTENCY. THEY CONTINUE TO ADVERTISE DRIER AIR
ALOFT MOVING NORTH AND NORTHEAST FROM THE DESERT SOUTHWEST INTO
COLORADO AND WYOMING THURSDAY THROUGH FRIDAY NIGHT. CONSEQUENTLY...
MODEL SOUNDING PRECIPITABLE WATER VALUES DECREASE TO BELOW 0.50
INCH WEST OF THE LARAMIE RANGE...AND 0.50 TO 0.75 INCH EAST OF THE
RANGE. EAST OF THE LARAMIE RANGE...ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND EVENING
EACH DAY...ESPECIALLY NEAR THE COLORADO BORDER AS WINDS SHIFT
TO THE SOUTH AND SOUTHEAST WITH DECENT LOW LEVEL UPSLOPE AND
INSTABILITY IN PLACE. HIGHS WILL GRADUALLY WARM EACH DAY FROM
THE 80S THURSDAY TO THE LOWER AND MID 90S FROM EXTREME EASTERN
WYOMING INTO WESTERN NEBRASKA FRIDAY AS THE UPPER LEVEL HIGH
DRIFTS NORTHWARD INTO THE CENTRAL PLAINS.

LONG TERM...SATURDAY THROUGH WEDNESDAY
MODELS REMAIN CONSISTENT ON UPPER RIDGE CENTERED OVER CENTRAL
PLAINS WITH TROUGH AXIS ALONG PACIFIC COAST WITH PERSISTENT SOUTHWEST
FLOW ALOFT. AREAS WEST OF THE LARAMIE WILL SEE DRIER PATTERN WITH
PW VALUES 0.5 INCHES OR BELOW. EAST OF THE LARAMIE RANGE WILL BE
MORE PRONE TO HIGHER MOISTURE AND INSTABILITY SUNDAY THROUGH TUESDAY
AS THE UPPER RIDGE BACK BUILDS TO THE WEST. ON WEDNESDAY...THE UPPER
RIDGE WILL SHIFT FARTHER EAST WITH DRIER SOUTHWEST FLOW INTRUSION.
TEMPS WILL BE QUITE WARM THROUGH THE PERIOD WITH 17C 700 MB TEMPS
TRANSLATING TO 80S AND 90S INTO WEDNESDAY. AFTERNOON ELEVATED
CONVECTION INITIATION WILL BE POSSIBLE EACH DAY EVEN WITH SOME
CAPPING INVERSIONS EAST WITH LOW LEVEL INSTABILITY. HAVE KEPT THE
TREND OF INCREASING TEMPS AND LOW POPS THROUGH THE EXTENDED.

AVIATION...18Z TAF ISSUANCE
VFR CONDITIONS ARE FORECAST AT THE MAJORITY OF TERMINALS THROUGH
MOST OF THE PERIOD. A GRADUAL INCREASE IN CLOUD COVER IS EXPECTED
DURING THE MID AFTERNOON HOURS...ALONG WITH A RISK FOR ISOLATED
TSRA. VFR CEILINGS AROUND 3500 FEET AGL WILL BE COMMON...ESPECIALLY
FROM KCYS EASTWARD INTO THE NEBRASKA PANHANDLE. THE RISK FOR TSRA
SHOULD RAPIDLY DIMINISH AFTER SUNSET. AN INCREASE IN LOW LEVEL
MOISTURE AND LIGHT WINDS SHOULD YIELD FOG AND LOW CLOUDS ACROSS
THE NEBRASKA PANHANDLE BETWEEN 08 AND 14 UTC THURSDAY. MVFR TO
IFR CEILINGS AND VISIBILITIES WILL BE POSSIBLE DURING THAT TIME...
WITH IMPROVING CONDITIONS THEREAFTER.

FIRE WEATHER...
WET FUELS FROM RECENT HEAVY RAINFALL AND CONTINUED GREEN UP
WILL PRECLUDE FIRE WEATHER CONCERNS THROUGH THE END OF THE
WEEK. RELATIVE HUMIDITIES WILL TREND LOWER ALONG AND WEST OF
THE LARAMIE RANGE BEGINNING ON THURSDAY WITH DRIER AIR ADVECTING
NORTHWARD FROM THE SOUTHWESTERN U.S. IT WILL ALSO BE BREEZY
DURING THE AFTERNOON THE NEXT FEW DAYS WEST OF THE LARAMIE
RANGE.

HYDROLOGY...
A FLOOD WARNING REMAINS IN EFFECT FOR THE UPPER NORTH PLATTE
RIVER AT SARATOGA THROUGH MIDNIGHT WEDNESDAY. AREA RIVERS WILL
CONTINUE TO SLOWLY FALL THROUGH THE WEEKEND...ALTHOUGH SMALLER
STREAMS AND CREEKS EAST OF THE SOUTHERN LARAMIE RANGE MAY REMAIN
NEAR BANKFULL THE FEW DAYS DUE TO THE VERY HEAVY RAIN THAT FELL
TUESDAY NIGHT FROM CHEYENNE EAST TO SIDNEY NEBRASKA. STEADY TO
MINOR RISES ARE EXPECTED AT HENRY AND MITCHELL THROUGH THURSDAY
BEFORE RESUMING A SLOW FALL.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM...JAMSKI
LONG TERM/AVIATION...SLA
Hazardous weather outlook, Jul 13, 5:16 PM MST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
616 PM MDT WED JUL 13 2011

NEZ002-003-019>021-054-055-095-096-WYZ101>119-141200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
616 PM MDT WED JUL 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS PARTS OF
SOUTHEAST WYOMING EARLY THIS EVENING AND MAY STRAY INTO THE NEBRASKA
PANHANDLE LATER THIS EVENING.  THE THREAT FOR SEVERE STORMS HAS
DIMINISHED BUT SOME STORMS MAY PRODUCE GUSTY WINDS AND BRIEF HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Jul 13, 3:15 PM MST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHEYENNE WY
415 PM MDT WED JUL 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             2 W CHEYENNE            41.14N 104.83W
07/12/2011  E2.00 INCH       LARAMIE            WY   PUBLIC

            MANY VEHICLES DENTED. ONE VEHICLE LOST ITS WINDSHIELD.

0515 PM     HAIL             2 WNW CHEYENNE          41.15N 104.83W
07/12/2011  E1.50 INCH       LARAMIE            WY   PUBLIC

            MANY VEHICLES DENTED. A ROOF WAS DAMAGED.

0515 PM     HAIL             1 W CHEYENNE            41.14N 104.81W
07/12/2011  E1.25 INCH       LARAMIE            WY   PUBLIC

0525 PM     HAIL             1 W CHEYENNE            41.15N 104.81W
07/12/2011  M1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

0528 PM     HAIL             3 W CHEYENNE            41.15N 104.85W
07/12/2011  E1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

0530 PM     HAIL             4 NE CHEYENNE           41.19N 104.75W
07/12/2011  E1.25 INCH       LARAMIE            WY   PUBLIC

0530 PM     HAIL             1 SSW CHEYENNE          41.13N 104.80W
07/12/2011  E1.25 INCH       LARAMIE            WY   PUBLIC

0530 PM     HAIL             NE CHEYENNE             41.15N 104.79W
07/12/2011  E1.00 INCH       LARAMIE            WY   PUBLIC

0531 PM     HEAVY RAIN       10 NW CHEYENNE          41.25N 104.93W
07/12/2011  M1.33 INCH       LARAMIE            WY   NWS EMPLOYEE

            OCCURRED IN 30 MINUTES. STILL RAINING. MEASURED WIND GUST
            OF 55 MPH AT 511PM

0531 PM     HAIL             CHEYENNE                41.15N 104.79W
07/12/2011  E1.75 INCH       LARAMIE            WY   TRAINED SPOTTER

            HAIL BROKE THROUGH CAR WINDSHIELD DOWNTOWN WITH OTHER
            CARS RECEIVING LARGE CRACKS IN THE WINDSHIELD

0531 PM     HAIL             CHEYENNE                41.15N 104.79W
07/12/2011  M1.75 INCH       LARAMIE            WY   BROADCAST MEDIA

            TWO BROKEN WINDOWS...ONE BROKEN SKYLIGHT ON 2ND AVENUE.
            0.90 INCHES OF RAIN BEFORE GAUGE WAS SEVERELY DAMAGED.
            HAIL RANGED FROM 1 TO 1.75 INCHES. DAMAGE TO ROOFS AND
            AWNINGS OBSERVED IN THE AREA.

0533 PM     HAIL             SE CHEYENNE             41.15N 104.79W
07/12/2011  M1.75 INCH       LARAMIE            WY   TRAINED SPOTTER

            QUARTER TO GOLFBALL HAIL

0535 PM     HAIL             CHEYENNE                41.15N 104.79W
07/12/2011  E1.00 INCH       LARAMIE            WY   NWS EMPLOYEE

0539 PM     HAIL             CHEYENNE                41.15N 104.79W
07/12/2011  M1.75 INCH       LARAMIE            WY   NWS EMPLOYEE

0539 PM     HAIL             4 NE CHEYENNE           41.19N 104.75W
07/12/2011  E1.00 INCH       LARAMIE            WY   COCORAHS

0539 PM     HAIL             CHEYENNE                41.15N 104.79W
07/12/2011  M1.75 INCH       LARAMIE            WY   NWS EMPLOYEE

0539 PM     HAIL             CHEYENNE                41.15N 104.79W
07/12/2011  M1.50 INCH       LARAMIE            WY   NWS EMPLOYEE

0540 PM     HAIL             2 NNE CHEYENNE          41.17N 104.78W
07/12/2011  E1.75 INCH       LARAMIE            WY   MESONET

            1.21 INCHES OF RAINFALL. HAIL LASTED 25 MINUTES. VIA
            ESPOTTER

0540 PM     HAIL             2 NW CHEYENNE           41.17N 104.82W
07/12/2011  E1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

0540 PM     HAIL             2 NW CHEYENNE           41.16N 104.81W
07/12/2011  E1.75 INCH       LARAMIE            WY   PUBLIC

            GREENHOUSE WINDOWS WERE BROKEN.

0545 PM     HAIL             2 N CHEYENNE            41.17N 104.79W
07/12/2011  M1.75 INCH       LARAMIE            WY   NWS EMPLOYEE

0545 PM     HAIL             3 W CHEYENNE            41.15N 104.85W
07/12/2011  M1.75 INCH       LARAMIE            WY   NWS EMPLOYEE

            WINDSHIELD BROKEN ON CAR AT FE WARREN AIRFORCE BASE

0548 PM     HAIL             3 N CHEYENNE            41.19N 104.79W
07/12/2011  E1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

            RAINING HEAVY AS WELL.

0550 PM     HAIL             5 NE CHEYENNE           41.20N 104.72W
07/12/2011  E1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

0552 PM     HEAVY RAIN       3 W CHEYENNE            41.15N 104.85W
07/12/2011  M0.75 INCH       LARAMIE            WY   OTHER FEDERAL

            FE WARREN AIRFORCE BASE

0556 PM     FLASH FLOOD      CHEYENNE                41.15N 104.79W
07/12/2011                   LARAMIE            WY   TRAINED SPOTTER

            6 INCHES OF WATER AT THE INTERSECTION OF 19TH AND CAREY.

0557 PM     FLASH FLOOD      CHEYENNE                41.15N 104.79W
07/12/2011                   LARAMIE            WY   TRAINED SPOTTER

            PERSHING AND EVANS FLOODED AND WATER FLOWING FAST

0600 PM     FLASH FLOOD      CHEYENNE                41.15N 104.79W
07/12/2011                   LARAMIE            WY   NWS EMPLOYEE

            4 TO 5 FEET OF WATER AT AMES AVE UNDERPASS.

0609 PM     HEAVY RAIN       5 NE CHEYENNE           41.20N 104.72W
07/12/2011  M1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

            MEASURED IN 60 MINUTES

0630 PM     FLASH FLOOD      6 NE CHEYENNE           41.21N 104.71W
07/12/2011                   LARAMIE            WY   TRAINED SPOTTER

            WATER OVER WHITNEY RD APPROXIMATELY 6 TO 8 INCHES DEEP
            AND 15FT ACROSS

0630 PM     HAIL             5 N CARPENTER           41.10N 104.35W
07/12/2011  M1.50 INCH       LARAMIE            WY   STORM CHASER

0634 PM     HAIL             5 SW HILLSDALE          41.16N 104.55W
07/12/2011  M1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

            JUST EAST OF MILE MARKER 375 ON INTERSTATE 80

0635 PM     HEAVY RAIN       7 NE CHEYENNE           41.22N 104.70W
07/12/2011  M2.00 INCH       LARAMIE            WY   TRAINED SPOTTER

            MEASURED FROM 500PM TO 630PM

0636 PM     HAIL             6 SW HILLSDALE          41.15N 104.56W
07/12/2011  M2.00 INCH       LARAMIE            WY   NWS EMPLOYEE

0636 PM     FLASH FLOOD      4 NE CHEYENNE           41.19N 104.74W
07/12/2011                   LARAMIE            WY   TRAINED SPOTTER

            4 MILE ROAD AND STAGECOACH ROAD

0643 PM     HAIL             4 SW HILLSDALE          41.17N 104.53W
07/12/2011  E1.75 INCH       LARAMIE            WY   PUBLIC

0656 PM     HAIL             10 WSW BURNS            41.12N 104.52W
07/12/2011  E1.25 INCH       LARAMIE            WY   TRAINED SPOTTER

            2 INCHES OF WATER OVER THE ROAD. SIGNIFICANT FLOODING IN
            WASHES AND DITCHES. VIA SPOTTERNETWORK

0700 PM     FLASH FLOOD      CHEYENNE                41.15N 104.79W
07/12/2011                   LARAMIE            WY   TRAINED SPOTTER

            NEAR CAREY JUNIOR HIGH SCHOOL. TRAFFIC LIGHTS ARE OUT.
            HAIL COVERING GROUND.

0716 PM     FLASH FLOOD      3 SW BURNS              41.16N 104.40W
07/12/2011                   LARAMIE            WY   TRAINED SPOTTER

            FLOODING OVER ACCESS ROAD BETWEEN MILE MARKER 380 AND 381
            ON INTERSTATE 80. FLOODING OF ROAD 142 NEAR MILE MARKER
            380 AND 381 FLOODED AS WELL

0719 PM     HAIL             4 NNE CHEYENNE          41.20N 104.77W
07/12/2011  E1.00 INCH       LARAMIE            WY   PUBLIC

0759 PM     HAIL             2 S CARPENTER           41.00N 104.34W
07/12/2011  E1.00 INCH       LARAMIE            WY   PUBLIC

0825 PM     FLASH FLOOD      20 W PINE BLUFFS        41.18N 104.45W
07/12/2011                   LARAMIE            WY   DEPT OF HIGHWAYS

            AT MILE MARKER 380 ON INTERSTATE 80...APPROXIMATELY 2
            INCHES OF WATER IS COVERING THE ROAD. WATER IS RECEDING
            AT TIME OF REPORT.

0939 PM     FLASH FLOOD      10 S BURNS              41.05N 104.36W
07/12/2011                   LARAMIE            WY   TRAINED SPOTTER

            4 INCHES OF WATER OVER ROADWAY FLOWING FROM FLOODING IN
            NEARBY FARM FIELDS.

1215 AM     FLASH FLOOD      CHEYENNE                41.15N 104.79W
07/13/2011                   LARAMIE            WY   NWS EMPLOYEE

            NWS EMPLOYEE REPORTED 6 INCHES OF STANDING WATER AT THE
            INTERSECTION OF EVANS AND PERSHING.

0200 AM     FLASH FLOOD      12 SE KIMBALL           41.11N 103.50W
07/13/2011                   KIMBALL            NE   LAW ENFORCEMENT

            COUNTY ROAD 12 FLOODED AND CLOSED SOUTH OF KIMBALL TO
            SOUTH OF POTTER

0400 AM     FLASH FLOOD      LODGEPOLE               41.15N 102.64W
07/13/2011                   CHEYENNE           NE   LAW ENFORCEMENT

            FLOODING REPORTED IN LODGEPOLE

0400 AM     FLASH FLOOD      SIDNEY                  41.13N 102.97W
07/13/2011                   CHEYENNE           NE   LAW ENFORCEMENT

            COUNTY ROADS 113 AND 135 FLOODED AND CLOSED IN SPOTS
            NORTH AND EAST OF SIDNEY. PORTIONS OF ROADS WERE WASHED
            OUT

0800 AM     HEAVY RAIN       5 SW BURNS              41.14N 104.43W
07/13/2011  M3.70 INCH       LARAMIE            WY   PUBLIC

            24 HOUR RAINFALL ACCUMULATION THROUGH 800 AM MDT.

&&

GCLAYCOM
Special weather statement, Jul 13, 4:36 PM MST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
536 PM MDT WED JUL 13 2011

WYZ101-140115-
CONVERSE COUNTY LOWER ELEVATIONS-
INCLUDING THE CITIES OF...DOUGLAS...GLENROCK
536 PM MDT WED JUL 13 2011

...GUSTY WINDS WITH LINE OF STORMS MOVING INTO THE AREA...

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO WESTERN
CONVERSE COUNTY BY 6 PM AND TRACK ACROSS NORTHERN AND CENTRAL
PARTS OF THE COUNTY THROUGH 7 PM. THESE STORMS WILL LIKELY
PRODUCE BRIEF WIND GUSTS AROUND 50 MPH AS WELL AS LIGHTNING AND
BRIEF MODERATE TO HEAVY RAIN AS THEY MOVE NORTHEAST AT 35 MPH.
Special weather statement, Jul 13, 5:32 PM MST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
632 PM MDT WED JUL 13 2011

WYZ104-109-140130-
CENTRAL CARBON COUNTY WY-FERRIS/SEMINOE/SHIRLEY MOUNTAINS WY-
632 PM MDT WED JUL 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARBON COUNTY UNTIL 730
PM MDT...

AT 631 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TETON RESERVOIR...OR 17 MILES SOUTH OF
RAWLINS...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RAWLINS...
  TETON RESERVOIR...
  SINCLAIR...
  SEPARATION LAKE...
  SEMINOE DAM...
  I-80 EXIT 211...
  I-80 EXIT 215...
  I-80 EXIT 221...

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 207 AND
230.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

RE
Special weather statement, Jul 13, 7:11 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
811 PM MDT WED JUL 13 2011

WYZ117-118-140300-
CENTRAL LARAMIE COUNTY WY-SOUTH LARAMIE RANGE FOOTHILLS WY-
811 PM MDT WED JUL 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LARAMIE COUNTY UNTIL 845
PM MDT...

AT 803 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SMALL BUT STRONG THUNDERSTORM NEAR NATURAL FORT REST AREA...OR 19
MILES SOUTHWEST OF CHEYENNE...MOVING NORTHEAST AT 30 MPH.  THE STORM
SHOULD BE NEAR THE CHEYENNE AREA AROUND 830 PM.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CHEYENNE...
  I-25 EXIT 7...
  I-80 AND I-25 INTERCHANGE...
  I-80 EXIT 364...
  I-25 EXIT 13...
  I-80 EXIT 370...

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 355 AND
375.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 0 AND 9.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

RE

The radar

The Cheyenne radar (KCYS), 128 km away, was scanning. The volume nearest the first event began at 02:24 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Carbon

When
July 13, 7:26 PM MST
Where
Carbon County, Arlington
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.600, -106.220

The WYDOT sensor measured a wind gust of 58 mph.

Thunderstorm Wind, Albany

When
July 13, 7:36 PM MST
Where
Albany County, 14 mi NE of Centennial
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
41.443, -105.959

The WYDOT sensor at Quealy Dome measured a wind gust of 61 mph.

Thunderstorm Wind, Albany

When
July 13, 7:53 PM MST
Where
Albany County, Laramie
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.320, -105.580

The ASOS at the Laramie Regional Airport measured a peak wind gust of 61 mph.

Hail, Laramie

When
July 13, 8:18 PM MST
Where
Laramie County, 1.71 mi WSW of Lynch
Measured
1 in hail
Reported by
Public
Coordinates
41.040, -105.130

Thunderstorm Wind, Platte

When
July 13, 8:35 PM MST
Where
Platte County, 6.99 mi S of Wheatland
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.950, -104.950

The WYDOT sensor at Bordeaux measured a wind gust of 58 mph.

Thunderstorm Wind, Laramie

When
July 13, 8:44 PM MST
Where
Laramie County, 7.93 mi NW of Little Bear
Measured
53 kt (61 mph) estimated gust
Reported by
Public
Coordinates
41.610, -105.010

The public estimated a wind gust of 61 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311624, 311627, 311628, 311630, 311633, 311634.